Do any of you older strength athletes take Lipitor? DO you still perform pretty well while taking it ( or some other statin )?
I've been on it for a few years now and it seems in last 6 months or so I've been overall oddly achy pretty often and I am beginning to wonder if it's related as I've heard its a common side effect and sometimes doesn't onset for years.
It's not severe by any means, but it's enough to be a hindrance to lifting. Also, I have no symptomatic weakness per se, but I feel I am perhaps not quite a strong as I "should be" anymore. Granted I am 45 and I know some of this is aging but wondering if it's more than that.
Anyway, I am trying to find out if other folks my age here take Lipitor ( or other statin ) and actually perform well physically while taking it? Also, any advice/comments regarding your experience with it? For instance, has coq10 supplemtation helped you with muscular issues such as ache and/or possible strength deficit?
May I ask what your cholesterol reading was prior to going on lipitor?
certainly. It varied some but I recall being usually around 250 with occasionally up in the 270's. A couple times I tried pretty hard with diet and of course exercise but best I could ever get it down to was about 225. Also as I recall my HDL was ok but not great, so LDL was also proportionately high against the total but I can't recall the numbers.
As I recall the "heart diet" of choice back then for this sort of thing amounted to being pretty high carb and very low-fat. Ultimately, the history of heart disease in my family ( father dead from heat attack at 41 ) was the kicker so i decided to just go ahead and take it. Of course it does work great for LDL ( now at 165 total, LDL 105 ) but per my original post wondering lately about the rest of it and reconsidering whole thing now 4-5 yrs later. ( I found out about the co10q depletion issue only yesterday and I started it immediately. )
I felt tired and achy the whole time I was on it and had to drop it. Strangely, my workout intensity didn't really suffer, I was just unable to recover from them and ended up sleeping 10-12 hours a night. I think the jury is still out on the whole High LDL is THE cause of heart problems. It may be that it is another symptom with a common base cause like stress.
I'm also leary of anything that almost all doctors can't wait to cram down your throat. Especially when most of the testing was done by the big drug companies that stand to make profits on their sale. Seems fishy... So I'll just take fish oil (where's the FLAMEOUT!) and lots of fresh fruits and veggies. Then I'll get tested again and decide whether I want to add statins. If anyone has any new info on the subject please share.
Thanks, Zeb. This is really useful info and a very reasonable suggestion. I think I am going to revisit this with my doctor. I have one question though... you said "Stay on your meds until you see a significant improvement. Then..." etc. What improvement were you referring to here?
While I do not condone seeking or trying to give medical advice over the internet or making diagnosis.
Based off of my personal experiance with the drug and my medical background I do urge you to get some blood work done and discuss these concerns with a physician.
I suffered profound weakness on this medication and over all lethargy and muscle degeneration, despite docyors routinely prescribing this medication widely I do not feel they follow their patients close enough nor do they adequately discuss the potential for serious side effects.
I do not whish to alram you and if I have I apologize but even the minor symptoms you described can be an indicator that something is wrong and especially need to be checked if you are on medication.
For me this medication was serious bad news Everything is reversed and I am more than fine now. Just as the side effects progressed as long as I was on the medication they improved day to day as time past once I cleaned up my diet and stopped the meds.
Don't immediately stop taking your meds. I think that the natural diet above is enough to at least keep your Cholesterol near the 200 mark. But during the transition period don't stop taking your meds completely. Communicate with your doctor and gradually cut back on the meds. Monitor your cholesterol closely.
It always takes longer for natural products (food etc.) to work as opposed to medicine. That's one reason why most people don't think they work, they don't give it enough time. This is a 90 to 120 day process. During that time gradually cut back on your medicine while keeping a close tab on your numbers.
Once you really understand what works for you, it will become second nature. But during the intitial process make sure you are very cognizant of what you are doing.
With some discipline I think you can beat this without meds! And that will mean far greater health and energy for you in the long run.